Arizona, 2017Flash Flood and Heavy Rain in Arizona, September 7 to 8, 2017
September 7 to 8, 2017 · NWS PSR · 2 events in 1 county or zone
Scattered thunderstorms developed across the eastern portion of the greater Phoenix area during the evening hours on September 8th, and some of the stronger storms produced locally heavy rains with peak rain rates in excess of one inch per hour. Heavy rains the far east valley community of Apache Junction; area washes such as the Weekes Wash began to flow heavily and shortly afterward flash…
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $3,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Scattered thunderstorms developed across the eastern portion of the greater Phoenix area during the evening hours on September 8th, and some of the stronger storms produced locally heavy rains with peak rain rates in excess of one inch per hour. Heavy rains the far east valley community of Apache Junction; area washes such as the Weekes Wash began to flow heavily and shortly afterward flash flooding and flooding occurred. At about 2030MST Apache Junction Police reported that barricades were being erected at the intersection of State Route 88 and Tomahawk Road due to flash flooding. In addition, about one hour earlier several inches of water were reported to be across U.S. Highway 60 between Gold Canyon and Peralta. A Flash Flood Warning was issued for the area beginning at 1954MST and continuing through 2300MST. No accident or injuires were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Phoenix, AZ wrote its last area forecast discussion before the first event at Sep 7, 2:20 PM MST, 4 hours 40 minutes earlier.
Area forecast discussion, Sep 7, 2:20 PM MST, 4 hours 40 minutes before
Area Forecast Discussion
National Weather Service Phoenix AZ
220 PM MST Thu Sep 7 2017
.SYNOPSIS...
Deep southerly flow will increase moisture levels as well as shower
and thunderstorm chances across the region through the upcoming
weekend. Friday will likely be a very active day with numerous
storms, strong winds, and locally heavy rains are possible. Drier
conditions and a warming trend will return during the early and
middle parts of next week as strong high pressure builds back over
the area.
&&
.DISCUSSION...
The overall pattern will become very condusive for numerous showers
and storms over the next 48-72 hours as the combined influence of
ridging over the Rockies and cyclonic flow over the east Pacific
transports moderate amounts of moisture and shortwaves north. While
morning sfc dewpoints jumped into the low 60s (and have been
maintained since), 12Z sounding data showed a more shallow moisture
profile at KPSR and KTWC. Forecast soundings still indicate a
gradual deepening of moisture through the mixing depth such that
even lower elevations will become weakly capped into the evening
hours in southerly flow.
High resolution models remain in excellent agreement of stronger
convection developing through western Pima/SW Maricopa counties,
then blasting north and west with outflow boundaries fueled by
DCapes near 1500 J/kg and renewed storms along the boundary. Deep
convection has also formed on the nose of much more robust MLCApe
through SE California and should persist into the early evening in
an area of preferred midlevel deformation. Large Dcapes in excess of
1500 J/kg will support strong organized outflows capable of
producing a lot of blowing dust, and an advisory in lieu of a Watch
is valid into the evening.
Technical problems and the amount of coordination precludes a more
detailed discussion, but Friday still appears to be an extremely
active day across the region. Even elevated morning convection could
be fairly active with showers/storms moving into northern AZ during
the day. By the afternoon, well mixed 10-13 g/kg boundary layer
moisture, cooler than typical midlevel temperatures and a weak
capping inversion will result in MLCape values at least 1000-2000
J/kg (and possibly as high as 2500 J/kg) juxtaposed with 0-6km bulk
shear nearing 20 kt (less than typically acceptable for organized
severe storms, but certainly better than most Monsoon days). Concern
about training echoes across outflow boundaries in a deep meridional
southerly flow justified the Flash Flood Watch Friday (and into Sat
to the west).
A shift westward in the area of most active weather should occur
Saturday and Sunday as the axis of best moisture shifts westward
along with the main upper level low center off the southern CA
coast. There will still be a risk of severe storms/localized
flooding across parts of SE CA on Saturday. Highs Saturday will
likely once again struggle to reach 100F across the lower deserts,
being kept down by convective activity and leftover debris clouds.
Somewhat warmer temperatures are likely in Sunday as midlevel temps
rise and skies clear.
Monday through next Wednesday...
Both the GFS and EURO continue to be onboard on the idea that a
warming/drying trend will occur during this period. They both keep
the main upper-level ridge axis over the region through the period,
with PWATS slowly falling back into the 0.80-1.10 inch range. This
will likely limit convective activity to just a few cells over the
higher terrain, with lower desert highs rising back into the 105-109
degree range.
&&
.AVIATION...
South-Central Arizona including KPHX, KIWA, and KSDL:
Multiple concerns through this evening. Blowing dust, gusty winds,
and wind shifts due to outfloows look to be the most likely issues
due to distant thunderstorms. The best timing of these events is
between 0Z and 5Z (5pm to 10pm local). While thunderstorms in the
terminal area cannot be ruled out, their probability is low enough
to exclude them from the TAFs at this time.
Southeast California/Southwest Arizona including KIPL and KBLH:
Vicinity thunderstorms will continue through this afternoon,
particularly for KBLH, although an isolated storm near KIPL cannot
be ruled out. Storms that do develop may have the potential to
produce heavy rain along with strong wind gusts, reduced visibility,
and lower ceilings.
Aviation discussion not updated for amended TAFs.
&&
.FIRE WEATHER...
Sunday through Thursday...
Elevated moisture levels will begin moderating Sunday resulting in
decreasing chances of showers and thunderstorms. By the middle of
next week, widespread dry weather will spreasd across all the
distrcits. With this drying trend will, minimum humidity levels will
also fall as afternoon readings fall into in a 15-25% range with
good overnight recovery. Winds will be rather light and seasonal.
&&
.SPOTTER INFORMATION STATEMENT...
Spotter reports may be needed this afternoon and evening. Spotter
reports will likely be needed Friday.
&&
.PSR WATCHES/WARNINGS/ADVISORIES...
AZ...Flash Flood Watch from Friday afternoon through Friday evening
for AZZ531>534-536>546-548>551-559.
Flash Flood Watch from Friday afternoon through Saturday evening
for AZZ530.
Blowing Dust Advisory until 8 PM MST this evening for AZZ539-553-
554-559.
CA...Flash Flood Watch from Friday afternoon through Saturday evening
for CAZ560-561-564-565-567>570.
&&
Visit us on Facebook, Twitter, and at weather.gov/phoenix
DISCUSSION...MO/Percha
AVIATION...Deemer
FIRE WEATHER...MOIn the hours before
Special weather statement, Sep 7, 4:37 PM MST, 2 hours 23 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
437 PM MST THU SEP 7 2017
AZZ536-539-080015-
Gila River Valley AZ-Gila Bend AZ-
437 PM MST THU SEP 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN YUMA AND MARICOPA
COUNTIES UNTIL 515 PM MST...
At 435 PM MST, Doppler radar was tracking a strong thunderstorm near
Sentinel, or 26 miles west of Gila Bend, moving northwest at 30 mph.
Winds in excess of 40 mph will be possible with this storm. Dense
blowing dust is also likely which would sharply restrict visibility
for motorists on Interstate 8.
Locations impacted include...
Sentinel and Interstate 8.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3276 11292 3275 11325 3295 11336 3301 11300
TIME...MOT...LOC 2335Z 138DEG 26KT 3285 11312
CB
Special weather statement, Sep 7, 4:56 PM MST, 2 hours 4 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
456 PM MST THU SEP 7 2017
AZZ540-080045-
Buckeye/Avondale AZ-
456 PM MST THU SEP 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR MARICOPA AND PINAL COUNTIES UNTIL
545 PM MST...
At 455 PM MST, Doppler radar was tracking a strong thunderstorm over
Estrella Mountain Park, or near Avondale, moving northwest at 15 mph.
Winds in excess of 40 mph will be possible with this storm. Dense
blowing dust and locally heavy rain may also be present.
Locations impacted include...
Avondale, Goodyear, Phoenix International Raceway and Estrella
Mountain Park.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
&&
LAT...LON 3331 11220 3328 11219 3327 11220 3324 11238
3325 11239 3336 11244 3340 11225
TIME...MOT...LOC 2355Z 151DEG 11KT 3333 11232
CBSpecial weather statement, Sep 7, 5:20 PM MST, 1 hour 40 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
520 PM MST THU SEP 7 2017
AZZ533-534-538-080115-
Aguila Valley AZ-Tonopah Desert AZ-Central La Paz AZ-
520 PM MST THU SEP 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL LA PAZ AND MARICOPA
COUNTIES UNTIL 615 PM MST...
At 518 PM MST, Doppler radar was tracking a strong thunderstorm 11
miles west of Tonopah, moving east at 155 mph.
Winds in excess of 40 mph will be possible with this storm. Dense
blowing dust will occur and may affect motorists on Interstate 10
west of Tonopah and into portions of southeast La Paz County.
Visibility may be reduced below one mile in places due to the dense
blowing dust.
Locations impacted include...
Salome.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3354 11372 3376 11358 3380 11337 3369 11318
3345 11323
TIME...MOT...LOC 0018Z 281DEG 135KT 3352 11312
CBSpecial weather statement, Sep 7, 5:47 PM MST, 1 hour 13 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
547 PM MST THU SEP 7 2017
AZZ531-533-080130-
Kofa AZ-Central La Paz AZ-
547 PM MST THU SEP 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN LA PAZ AND
NORTHWESTERN YUMA COUNTIES UNTIL 630 PM MST...
At 545 PM MST, Doppler radar was tracking a strong thunderstorm 16
miles west of Kofa Wildlife Refuge, or 31 miles north of Martinez
Lake, moving north at 15 mph.
Winds in excess of 40 mph will be possible with this storm.
This storm will remain over mainly rural areas of southwestern La
Paz and northwestern Yuma Counties however it may affect motorists
driving along highway 95 near the Kofa Mountains.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3323 11413 3320 11442 3357 11443 3358 11417
TIME...MOT...LOC 0045Z 176DEG 25KT 3340 11428
CB
Special weather statement, Sep 7, 6:51 PM MST, 9 minutes before
Special Weather Statement
National Weather Service Phoenix AZ
651 PM PDT THU SEP 7 2017
CAZ561-564-568-570-080230-
Chuckwalla Mountains CA-Chuckwalla Valley CA-Chiriaco Summit CA-
Joshua Tree NP East CA-
651 PM PDT THU SEP 7 2017
...SIGNIFICANT WEATHER ADVISORY FOR SAN BERNARDINO AND RIVERSIDE
COUNTIES UNTIL 730 PM PDT...
At 651 PM PDT, Doppler radar was tracking a strong thunderstorm near
Desert Center, moving north at 20 mph.
Winds in excess of 40 mph will be possible with this storm.
Locations impacted include...
Desert Center and Eagle Mtn.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Locally dense blowing dust is possible. If you encounter blowing
dust while driving, pull over as far off the roadway as possible and
park. Turn off your headlights and keep your foot off the brake.
&&
LAT...LON 3407 11532 3408 11519 3359 11518 3358 11545
3404 11570 3404 11561 3409 11560 3408 11554
3411 11552
TIME...MOT...LOC 0151Z 183DEG 18KT 3366 11534
JSLocal storm report, Sep 7, 7:00 PM MST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PHOENIX AZ
700 PM MST THU SEP 7 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0653 PM DUST STORM 3 NE TACNA 32.72N 113.92W
09/07/2017 YUMA AZ TRAINED SPOTTER
VSBY LESS THAN 1/4 MI.
&&
JSHeavy Rain, Pinal
- When
- September 7, 7:00 PM MST to 9:30 PM MST
- Where
- Pinal County, 6.2 mi SE of Palm Spgs
- Reported by
- Amateur Radio
- Coordinates
- 33.340, -111.450
Scattered thunderstorms developed over the eastern portion of the greater Phoenix area during the early evening hours on September 8th, and some of the stronger storms produced locally heavy rain in the Apache Junction and Gold Canyon area. Peak rain rates as shown by radar and local rain gages were in excess of one inch per hour, and this was sufficient to produce areas of street flooding in Gold Canyon. At 1910MST a report was received from an amateur ham radio operator and it indicated that there was 4 inches of water across the Superstition Freeway (Highway 60) between Gold Canyon and Peralta Road. The street flooding created hazardous driving conditions but fortunately no accidents were reported. A Flood Advisory was issued shortly after the street flooding report was received.
Flash Flood, Pinal
- When
- September 8, 8:00 PM MST to 10:30 PM MST
- Where
- Pinal County, 1.32 mi NW of Goldfield to 3.32 mi E of Palm Spgs
- Cause
- Heavy Rain
- Property damage
- $3,000
- Reported by
- Law Enforcement
- Coordinates
- 33.464, -111.496
Scattered thunderstorms developed east of Phoenix during the evening hours on September 8th and some of the stronger storms produced heavy rain in the area around Apache Junction. Peak rain rates as shown by radar and flood control district gages were in excess of one inch per hour, and given the flashy nature of the terrain this was sufficient to lead to an episode of flash flooding. At 2029MST the Apache Junction Police Department indicated that barricades were going up at the intersection of Tomahawk Road and State Route 88 because of the flash flooding. A Flash Flood Warning was issued for the area at 1954MST and it remained in effect until it was cancelled at 2241MST.
- Heavy Rain
- Rainfall totals unusual for the place and season that did not produce a flood.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flash Flooding and Damaging Winds in California, September 7 to 9, 2017$1.6 million · 54 kt wind · 12 events
- Flash Flooding in California, September 7 to 9, 2017$91,000 · 6 events
- Dust Storm and Damaging Winds in Arizona, September 7, 201757 kt wind · 4 events
- Flash Flooding in Nevada, September 7 to 9, 2017$7,000 · 4 events
- Waterspout in Lake Ontario, September 7, 20171 event
- Marine Thunderstorm Wind in Lake Erie, September 7, 20171 event
- Damaging Wind in Nevada, September 7, 201773 kt wind · 1 event
- Dust Storm in California, September 7, 20171 event
- Damaging Wind in New York, September 7, 201750 kt wind · 1 event
- Dust Storm in Arizona, September 7, 20171 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 714794, 714789.